Massachusetts, 2021

Damaging Wind in Massachusetts, June 21, 2021

June 21, 2021 · NWS ALY · 1 event in 1 county or zone

A severe thunderstorm moved across western Massachusetts during the evening hours of Monday, June 21, 2021. A tree was downed as a result of the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A severe thunderstorm moved across western Massachusetts during the evening hours of Monday, June 21, 2021. A tree was downed as a result of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 21, 8:22 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 21, 8:22 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
922 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Showers and thunderstorms will occur along and ahead of
a cold front. This cold front will pass to the east of the region
tonight as a much cooler air mass will be ushered in its wake.
Chances for showers will lingering Tuesday as a disturbance in the
upper levels of the atmosphere moves overhead.  A return toward
warmer weather arrives later this week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Severe thunderstorm watch is now in effect 11 PM EDT for all of
eastern NY except Herkimer and Hamilton Counties, and all of
western New England.

Update...as of 922 pm EDT...The first full day summer was
steamy and full of mother natures fireworks with strong to
severe thunderstorms impacting locations north and west of the
Capital Region. However, plenty of instability remains in place
from ALY south and east per the special 21 UTC and the 00 UTC
soundings. The MLCAPE is still around 1700 J/kg with a supercell
composite parameter of 11.4. The PWAT increased to 1.84" with a
0-6 km bulk shear value of 30 kts. The unidirectional SW flow
above H850 to H300 indicates a linear of squall line development
continues...and the latest KENX radar indicates one. Several
severe thunderstorm warnings remain out and the watch was
coordinated with SPC and neighboring WFOs to continue it until
03Z for the Lake George Region, northern Capital Region, central
and eastern Mohawk Valley and southern VT. The watch continues
further south and east. A diminishing trend is expected between
03Z and 05Z. Lightning will continue to be frequent with bursts
of heavy rain.

Previous near term until Tuesday...

Pre-frontal trough axis will clear the region this evening with
the cold frontal passage slow by about 6-9 hours and should be
east of the southeast CWA by 12Z Tuesday. Clouds are expected to
linger through the night as winds become west- northwest in the
wake of the frontal passage. Overnight lows should range from
the lower half of the 60s for the Hudson Valley and Litchfield
County locations and 50s for the higher terrain.

Through Tuesday, seems enough baroclinicity and the frontal
boundary slowing down its forward propagation due to near
parallel flow aloft and the approach of a pv-anomaly from the
lower Ohio Valley that a period of showers or light rain may
redevelop. Per the latest NCEP Model Suite and international
guidance, seems the southeast 1/2 or 2/3rds will be under the
influence for additional wet weather through the daylight hours.
The ECMWF remains the wetter of the numerical guidance as it is
stronger with the pv-anomaly with the NAM not too far behind.
The GFS remains the most progressive with the ICON somewhat in
the middle of the guidance and close to the GGEM. So we will
increase PoPs back to likely and under cloud coverage, the
temperatures will be quite a bit cooler than those observed this
Monday afternoon.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A fairly tranquil, cooler and less humid air mass as surface
ridge crests across the region through the middle of the week.
However, H500 trough axis is expected to remain in place so
likely diurnally driven cumulus field can be expected but should
remain dry. As H850 temperatures hover into the middle single
digits, afternoon highs Wednesday will generally be into the 60s
and lower half of the 70s for valley locations and overnight
lows generally into the 40s for the region (some upper 30s for
the Dacks Tuesday night).

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The aforementioned surface ridge axis is forecast, per global
model consensus, to slide off the northeast shoreline during
Thursday. The return southerly flow around the periphery of the
high will allow for warm advection to commence from the Ohio
Valley and into the northeast corridor. This should allow for
gradual boundary layer warmth with highs Thursday returning
close to 80F for valley locations and 70s elsewhere.

Humidity will slowly increase for the remainder of the extended
period as the combination of Gulf of Mexico moisture and
Atlantic moisture begin to converge across the middle Atlantic
and northeast corridors. Potential for some marine influence
clouds to advect in later Friday into Friday night and, per the
ECWMF/GGEM, a shower or two will be possible.

Then heading into the weekend, rather low confidence forecast as
too how far east an upstream frontal boundary approaches for
increasing threat for showers and thunderstorms. The ECMWF
remains the strongest with the upper high over the western
Atlantic which keeps this boundary well upstream. The GFS/GGEM
is weaker with this upper high with the ICON somewhat in the
middle of the guidance. So, per coordination with WPC, we will
lean toward a slightly wetter side of the guidance envelope at
this time. Chance to scattered through the first half of the
weekend then into lower likely PoPs for the second half of the
weekend. Temperatures will equally be as challenging as ensemble
mean suggests lower 80s for valley locations with generally 70s
expected and overnight lows generally into the 60s.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
A cold front will move towards and across the region tonight
into tomorrow morning. A weak disturbance along the front will
keep the rain going into the late morning into the early
afternoon before gradual clearing from the west.

VFR conditions will occur ahead of showers and thunderstorms,
but conditions will deteriorate to MVFR and possibly brief IFR
conditions with the showers and storms moving through 00Z-
04Z/TUE. Some brief gusty winds to 30-35 kts are also possible.
Isolated stronger gusts are possible.  The winds will shift to
the west to southwest in the wake of the front at 5-10 kts. Some
lower clouds will persists in the wake of the initial front.
Cigs may hover at 3-4 kft AGL in the wake of the front with some
mid level clouds 8-12 kft AGL. Expect the rain to build back in
with a weak disturbance along the front between 11Z-15Z/TUE.
PROB30 groups were used to bring the rain in across the TAF
sites, and it should diminish quickly in the late morning into
the afternoon from northwest/west to the east/southeast. MVFR
cigs/vsbys may occur and linger the longest at KPOU/KPSF until
16Z-18Z/TUE. Expect low VFR conditions thereafter with cigs in
the 3.5-6 kft AGL range but drier weather settling back in.

The winds be from the west to northwest at 5-10 kts in the late
morning into the early afternoon, and then be northwest to north
at around 10 kts for the mid to late pm.

Outlook...

Tuesday into Tuesday Night: Low Operational Impact. Chance of SHRA.
Wednesday through Friday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Strong southerly winds will persist into early this evening
ahead of showers and thunderstorms that will occur along and
ahead of a cold front, some containing heavy rainfall. This cold
front will pass to the east of the region tonight as a much
cooler air mass will be ushered in its wake. Chances for showers
will lingering Tuesday as a disturbance in the upper levels of
the atmosphere moves overhead, especially to the southeast of
the Adirondacks. This will keep relative humidity levels
elevated through Tuesday. A return toward warmer and drier
weather arrives later this week.

&&

.HYDROLOGY...
Thunderstorms, some containing heavy rainfall, will result in
isolated flood/flash flood threat through this evening.
Otherwise ponding of water on roadways and standing water in low
lying areas is expected with urban flooding of poor drainage
areas possible.

Additional light rainfall is expected on Tuesday with mainly
areas to the southeast of the Adirondacks. Fair weather is then
expected to to close out the work week with the weather turning
unsettled for the upcoming weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Wasula
NEAR TERM...BGM/Wasula
SHORT TERM...BGM
LONG TERM...BGM
AVIATION...Wasula
FIRE WEATHER...BGM
HYDROLOGY...BGM/Wasula
Hazardous weather outlook, Jun 21, 7:58 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
858 PM EDT Mon Jun 21 2021

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-221100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
858 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 303 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York excluding Herkimer and
Hamilton Counties and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chance of thunderstorms Saturday and Sunday mainly during the
afternoon into the evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the National Weather Service in Albany while following
all local, state and CDC guidelines.

NYZ032-033-038-221100-
Northern Herkimer-Hamilton-Southern Herkimer-
858 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Herkimer and Hamilton Counties
in eastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chance thunderstorms Saturday and Sunday mainly during the afternoon
into the evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 21, 8:50 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
950 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 ENE PISECO            43.44N  74.51W
06/21/2021                   HAMILTON           NY   EMERGENCY MNGR

            TREES DOWN NEAR ARIETTA TOWN COURT ALONG OLD PISECO
            ROAD.

0335 PM     TSTM WND DMG     6 S SPECULATOR          43.49N  74.39W
06/21/2021                   HAMILTON           NY   EMERGENCY MNGR

            TREES DOWN AT MOFFITT BEACH NEAR ROUTE 8.

0338 PM     TSTM WND DMG     2 SW PISECO             43.41N  74.56W
06/21/2021                   HAMILTON           NY   EMERGENCY MNGR

            NUMEROUS POWER POLES AND TREES DOWN ALONG COUNTY ROUTE
            24 ON THE BACKSIDE OF PISECO LAKE.

0345 PM     TSTM WND DMG     2 SSW PISECO            43.40N  74.54W
06/21/2021                   HAMILTON           NY   DEPT OF HIGHWAYS

            TREES AND WIRES DOWN ON SOUTH SHORE ROAD.

0407 PM     TSTM WND DMG     4 SW EAGLE BAY          43.72N  74.88W
06/21/2021                   HERKIMER           NY   LAW ENFORCEMENT

            TREE DOWN ON SOUTH SHORE RD

0440 PM     TSTM WND DMG     HAGUE                   43.75N  73.50W
06/21/2021                   WARREN             NY   911 CALL CENTER

            TREES AND WIRES DOWN NEAR ROUTE 8 AND 9N.

0453 PM     TSTM WND DMG     3 NE LAKE GEORGE VILLAG 43.46N  73.67W
06/21/2021                   WARREN             NY   911 CALL CENTER

            TREES AND WIRES DOWN IN BOLTON LANDING.

0456 PM     TSTM WND DMG     2 N BOLTON LANDING      43.59N  73.65W
06/21/2021                   WARREN             NY   LAW ENFORCEMENT

            TREE AND WIRES DOWN NEAR ROUTE 9N.

0525 PM     TSTM WND DMG     3 ENE GLENS FALLS AIRPO 43.35N  73.54W
06/21/2021                   WASHINGTON         NY   911 CALL CENTER

            TREES AND WIRES DOWN IN KINGSBURY.

0525 PM     TSTM WND DMG     8 N GRANVILLE           43.52N  73.25W
06/21/2021                   WASHINGTON         NY   911 CALL CENTER

            TREES AND WIRES DOWN IN HAMPTON NEAR ROUTE 22A.

0540 PM     TSTM WND DMG     2 NW GRANVILLE          43.43N  73.28W
06/21/2021                   WASHINGTON         NY   911 CALL CENTER

            TREES AND WIRES DOWN IN MIDDLE GRANVILLE.

0631 PM     TSTM WND DMG     OLD FORGE               43.71N  74.97W
06/21/2021                   HERKIMER           NY   LAW ENFORCEMENT

            REPORT OF TREES DOWN

0635 PM     TSTM WND DMG     OLD FORGE               43.71N  74.97W
06/21/2021                   HERKIMER           NY   DEPT OF HIGHWAYS

            ALL LANES ON ROUTE 28 IN OLD FORGE ARE BLOCKED BETWEEN
            CROSBY BLVD AND ADAMS ST DUE TO WIRES DOWN

0704 PM     TSTM WND DMG     SALISBURY               43.13N  74.84W
06/21/2021                   HERKIMER           NY   LAW ENFORCEMENT

            MULTIPLE TREES DOWN

0707 PM     TSTM WND DMG     LITTLE FALLS            43.05N  74.86W
06/21/2021                   HERKIMER           NY   LAW ENFORCEMENT

            TREES DOWN

0728 PM     TSTM WND DMG     7 ENE PISECO            43.47N  74.41W
06/21/2021                   HAMILTON           NY   911 CALL CENTER

            TREES DOWN NEAR ROUTE 8 IN LAKE PLEASANT TOWN CENTER.

0840 PM     TSTM WND DMG     2 WSW SUMMIT            42.57N  74.62W
06/21/2021                   SCHOHARIE          NY   911 CALL CENTER

            WIRES DOWN.

0844 PM     TSTM WND DMG     GALWAY                  43.02N  74.03W
06/21/2021                   SARATOGA           NY   EMERGENCY MNGR

            TREE DOWN ON WIRES ALONG SOUTHLINE RD. ALSO LIGHTNING
            HIT A STRUCTURE, CAUSING A FIRE, ON LAKE RD.

0846 PM     TSTM WND DMG     CORINTH                 43.25N  73.83W
06/21/2021                   SARATOGA           NY   EMERGENCY MNGR

            WIRES DOWN ALONG ANTONE MOUNTAIN RD AND HARRIS RD IN
            THE TOWN OF CORINTH.

0850 PM     TSTM WND DMG     MIDDLEBURGH             42.60N  74.33W
06/21/2021                   SCHOHARIE          NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN

0852 PM     TSTM WND DMG     3 N PORTER CORNERS      43.20N  73.89W
06/21/2021                   SARATOGA           NY   EMERGENCY MNGR

            TREE DOWN ON WIRES

&&

EVENT NUMBER ALY2103323 ALY2103322 ALY2103321 ALY2103324 ALY2103327
ALY2103325 ALY2103326 ALY2103328 ALY2103330 ALY2103331 ALY2103329
ALY2103332 ALY2103335 ALY2103333 ALY2103334 ALY2103336 ALY2103337
ALY2103338 ALY2103339 ALY2103341 ALY2103340

Wasula
Special weather statement, Jun 21, 8:51 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Albany NY
951 PM EDT Mon Jun 21 2021

VTZ013-220215-
Bennington-
951 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BENNINGTON COUNTY...

At 951 PM EDT, a strong thunderstorm was located over Dorset, or 8
miles northwest of Manchester, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Manchester, Dorset, Manchester Center, Rupert, Sandgate, North
Rupert, Beartown, East Rupert, North Dorset, Barnumville, West
Sandgate, Freedleyville, West Rupert, South Dorset, East Dorset and
North Landgrove.

LAT...LON 4326 7285 4325 7285 4310 7326 4332 7325
      4330 7299 4329 7299 4329 7298 4330 7297
      4330 7282 4326 7282
TIME...MOT...LOC 0151Z 239DEG 31KT 4328 7314

DBT
Local storm report, Jun 21, 9:06 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1006 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     LAKE LUZERNE-HADLEY     43.32N  73.84W
06/21/2021                   WARREN             NY   911 CALL CENTER

            TREE ON WIRES.

0826 PM     TSTM WND DMG     2 ENE LAKE GEORGE VILLA 43.44N  73.68W
06/21/2021                   WARREN             NY   911 CALL CENTER

            TREE DOWN.

0826 PM     TSTM WND DMG     2 WSW BOLTON LANDING    43.54N  73.69W
06/21/2021                   WARREN             NY   911 CALL CENTER

            TREE ON WIRES.

&&

EVENT NUMBER ALY2103342
EVENT NUMBER ALY2103343
EVENT NUMBER ALY2103344

JLV
Special weather statement, Jun 21, 9:16 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Albany NY
1016 PM EDT Mon Jun 21 2021

NYZ084-VTZ013>015-220315-
Southern Washington-Eastern Windham-Western Windham-Bennington-
1016 PM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WASHINGTON...BENNINGTON AND NORTHERN WINDHAM COUNTIES...

At 1016 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Salem to near Arlington to near
Berlin. Movement was northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bennington, Arlington, Londonderry, Townshend, Salem, Manchester,
Stratton, Shaftsbury, Dorset, Saxtons River, Newfane, Manchester
Center, West Wardsboro, Windham, Porter, Rockingham, White Creek,
North Bennington, Dover and Jamaica.

LAT...LON 4303 7253 4275 7328 4294 7328 4295 7336
      4306 7332 4317 7354 4332 7328 4330 7299
      4329 7299 4330 7297 4330 7282 4325 7282
      4322 7269 4323 7245
TIME...MOT...LOC 0216Z 236DEG 40KT 4318 7337 4311 7323 4274 7338

DBT
Special weather statement, Jun 21, 9:22 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
1022 PM EDT Mon Jun 21 2021

NYZ054-VTZ013>015-220315-
Eastern Rensselaer-Eastern Windham-Western Windham-Bennington-
1022 PM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RENSSELAER...SOUTHERN BENNINGTON AND SOUTHERN WINDHAM COUNTIES...

At 1022 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Berlin to near Stephentown. Movement
was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Pownal, Stephentown, Berlin, Wilmington, Stamford, Readsboro,
Newfane, Guilford Center, Whitingham, Marlboro, Halifax, East Nassau,
Jacksonville, South Newfane, Garfield, North Stephentown, West
Stephentown, Readsboro Falls, Hoag Corners and Taborton.

LAT...LON 4273 7263 4275 7326 4251 7335 4249 7354
      4267 7350 4304 7252
TIME...MOT...LOC 0222Z 250DEG 30KT 4270 7343 4251 7348

DBT
Special weather statement, Jun 21, 9:23 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
1023 PM EDT Mon Jun 21 2021

CTZ001-013-MAZ001-025-220300-
Southern Litchfield-Northern Litchfield-Northern Berkshire-Southern
Berkshire-
1023 PM EDT Mon Jun 21 2021

...A BROKEN LINE OF STRONG THUNDERSTORM WILL AFFECT LITCHFIELD AND
BERKSHIRE COUNTIES...

At 1023 PM EDT, a strong thunderstorm was located over Housatonic, or
near Great Barrington, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Pittsfield, Torrington, New Milford, North Adams, Great Barrington,
Sherman, Adams, Thomaston, Williamstown, Lee, Lenox, Sheffield,
Cheshire, Kent, Sharon, Becket, Norfolk, Otis, Litchfield and Canaan.

LAT...LON 4151 7339 4149 7344 4169 7352 4220 7347
      4275 7326 4274 7303 4270 7302 4270 7297
      4239 7301 4238 7307 4233 7306 4231 7300
      4216 7303 4215 7307 4204 7306 4204 7302
      4159 7306 4156 7316 4153 7316 4148 7336
TIME...MOT...LOC 0223Z 240DEG 49KT 4226 7340

MSE

The radar

The Albany radar (KENX), 69 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
June 21, 9:40 PM EST
Where
Berkshire County, 1.25 mi N of South Williamstown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.688, -73.230

A tree was downed on US Route 7 at Cold Spring Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967195.